Evidence map›Paper›PMID 23641931›Full record

ReviewBMC pharmacology & toxicology2013

Rifampicin-warfarin interaction leading to macroscopic hematuria: a case report and review of the literature.

Maria A P Martins, Adriano M M Reis, Mariana F Sales, Vandack Nobre, Daniel D Ribeiro, Manoel O C Rocha, Antônio L P Ribeiro

Open access · goldAbstract readCase ReportsReview
In one paragraph

Review in BMC pharmacology & toxicology, 2013. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 12 papers.

0numbers the graph read from it
0cells of the map it votes in
12citing papers in PubMed
2.6field-weighted citation impact, top 11% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

12 citing papers in PubMed, 32 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Article
  5. Article
  6. Article
  7. Article
  8. Article
  9. Thromboembolism inInfection & chemotherapy · 2019
    Article
  10. Article
  11. Review
  12. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

7 authors at 2 institutions in 1 country.

Maria A P MartinsFaculdade de Farmácia, Universidade Federal de Minas Gerais, Belo Horizonte, Brazil. auxiliadorapmartins@hotmail.com
Adriano M M Reis
Mariana F Sales
Vandack Nobre
Daniel D Ribeiro
Manoel O C Rocha
Antônio L P Ribeiro
Universidade Federal de Minas Gerais · BRHospital das Clínicas da Universidade Federal de Minas Gerais · BR

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundRifampicin remains one of the first-line drugs used in tuberculosis therapy. This drug's potential to induce the hepatic cytochrome P450 oxidative enzyme system increases the risk of drug-drug interactions. Thus, although the presence of comorbidities typically necessitates the use of multiple drugs, the co-administration of rifampicin and warfarin may lead to adverse drug events. We report a bleeding episode after termination of the co-administration of rifampicin and warfarin and detail the challenges related to international normalized ratio (INR) monitoring. CASE PRESENTATION: A 59-year-old Brazilian woman chronically treated with warfarin for atrial fibrillation (therapeutic INR range: 2.0-3.0) was referred to a multidisciplinary anticoagulation clinic at a university hospital. She showed anticoagulation resistance at the beginning of rifampicin therapy, as demonstrated by repeated subtherapeutic INR values. Three months of sequential increases in the warfarin dosage were necessary to reach a therapeutic INR, and frequent visits to the anticoagulation clinic were needed to educate the patient about her pharmacotherapy and to perform the warfarin dosage adjustments. The warfarin dosage also had to be doubled at the beginning of rifampicin therapy. However, four weeks after rifampicin discontinuation, an excessively high INR was observed (7.22), with three-day macroscopic hematuria and the need for an immediate reduction in the warfarin dosage. A therapeutic and stable INR was eventually attained at 50% of the warfarin dosage used by the patient during tuberculosis therapy.

conclusionsThe present case exemplifies the influence of rifampicin therapy on warfarin dosage requirements and the increased risk of bleeding after rifampicin discontinuation. Additionally, this case highlights the need for warfarin weekly monitoring after stopping rifampicin until the maintenance dose of warfarin has decreased to the amount administered before rifampicin use. In particular, patients with cardiovascular diseases and active tuberculosis represent a group with a substantial risk of drug-drug interactions. Learning how to predict and monitor drug-drug interactions may help reduce the incidence of clinically significant adverse drug events.

Indexed as

Antibiotics, AntitubercularAnticoagulantsAtrial FibrillationDrug InteractionsFemaleHematuriaHumansMiddle AgedRifampinTuberculosis, PulmonaryWarfarinAntibiotics, AntitubercularAnticoagulantsRifampinWarfarin

Identifiers

PMID23641931
PMCPMC3653703
OpenAlexW2035822708

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.